Alert archive / Florida / River Flood Warnings in 2024

River Flood Warning 66, NWS Tallahassee, FL

May 18, 2024Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this river flood warning at May 18, 2024, 8:01 AM EDT for Leon County, Wakulla County, Florida. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 18, 2024, 8:01 AM EDT (12:01 UTC)
Expired
May 22, 2024, 9:01 PM EDT
In force
5 days
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Marks River near Newport on Old Magnolia Rd (in stage datum) (NEPF1). The gauge peaked at 8.25 ft at May 20, 2024, 8:00 PM EDT.

actionminormoderate67891005/1805/1905/2005/2105/2205/2305/24
Action stage
7 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02326900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at May 18, 6:40 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 18, 6:40 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
640 AM EDT Sat May 18 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 349 AM EDT Sat May 18 2024

One more potential round of severe weather is on tap for this
morning and afternoon as we watch the last of a series of
disturbances over the last few days finally push through. As of
3am ET showers and thunderstorms were already beginning to develop
well off to our west and northwest in southern Louisiana and
Mississippi as the shortwave ejects east out of the mid-level
trough currently over Arkansas. All these are expected to continue
east through the morning and afternoon and bring widespread
showers and storms to the forecast area across southeast Alabama,
southwest Georgia, the Florida Panhandle and the Big Bend. Surface
instability is somewhat lacking currently but plenty of elevated
instability is currently in place as evidenced by convection
quickly developing to our west as the forcing arrives.

The main challenge this morning and afternoon is the convection
evolution. Currently, fairly stable surface conditions are in
place thanks to a large outflow boundary from Friday evening
storms, but this boundary has largely stopped it's southward
progression and across the Panhandle is already starting to lift
back north with a more unstable airmass moving in. This is evident
by looking at surface obs further west where surface dewpoints
are in the upper 70s compared to the low 70s near TLH. As the
forcing moves east this morning, we should see a gradual uptick in
the coverage of storms. The severe threat these pose will be
questionable given the lack of surface based storms overland
currently, but with heating of the day and increasing coverage, a
gradual uptick in severe probabilities is expected as storms move
into the eastern portions of the Panhandle and southwest Georgia
around mid-morning. Storms generally get to Big Bend and south-
Georgia late this morning and into the early afternoon hours and
this is likely when severe probabilities will be their highest
(pending a failure mode below not happening).

One potential failure mode for severe weather developing today
would be to keep an eye on storms currently across southern
Louisiana. With the better surface instability still across the
Gulf waters, it's possible the storms ongoing there could throw
off a lot of cloud cover and potentially limit low-level
instability that can develop across our area later this morning
and into the afternoon. Regardless, even if these lower the threat
for severe weather, the strong shortwave rotating through and
elevated instability should at least pose some threat for isolated
damaging wind and/or hail today should the greater instability
not develop.

Additionally, precipitable waters remaining high will bring a
risk for localized flood due to high rainfall rates in any storms,
especially if those storms traverse over areas that received high
rainfall amounts on Friday.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 349 AM EDT Sat May 18 2024

An upper level trough will be exiting the region on Sunday with
the last of the remaining showers and thunderstorms clearing out
through the day. There is a 40%-70% chance for showers and
thunderstorms on Sunday however; some storms may be strong to
severe for the eastern Big Bend counties and along the I-75
corridor, as it will be warm with dew points in the 70s, and
remaining instability. The SPC has highlighted the extreme SE Big
Bend in a Marginal (level 1 of 5) Risk for severe storms. Cooler
air aloft is expected to filter in by the afternoon from the
northwest. Upper level ridging will begin building in the west
Sunday afternoon into Monday. PoPs on Monday will be limited to
the I-75 corridor at around 35% as a shortwave passes through.
Temperatures for the short term will have highs in the upper 80s
to around 90 degrees. Because of the northerly flow, our GA
counties may only reach the mid-80s for highs for Sunday and
Monday. Overnight lows will be in the mid 60s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 349 AM EDT Sat May 18 2024

Upper level ridging builds through the week, allowing for warming
temperatures and mostly dry weather. Highs will be in the low 90s
with overnight lows in the mid to upper 60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM EDT Sat May 18 2024

MVFR/IFR conditions prevail through daybreak as low stratus from
previous rains linger. Through today, expect conditions to improve
to MVFR and possibly VFR at more eastern terminals near VLD, while
our more western terminals at ECP/DHN likely remain MVFR/IFR
through much of the morning and early afternoon. Attention turns
to another round of strong to severe storms that approach from the
west in the next few hours at ECP/DHN. These spread east through
the morning bringing localized IFR visibilities along with the
potential for localized 30 to 40 knot wind gusts. Rain will linger
after severe storms go through with IFR/MVFR conditions lingering
into the evening and possibly overnight hours.

&&

.MARINE...
Issued at 349 AM EDT Sat May 18 2024

A line of thunderstorms is likely to move across the waters this
morning and evening, bringing strong to severe wind gusts. A weak
front will move across the waters today and tonight, and stall on
Sunday, bringing renewed chances of showers and thunderstorms.
High pressure will pass across the northeast Gulf on Sunday night,
and then elongate along the U.S. Eastern Seaboard on Monday and
Tuesday allowing for more favorable boating conditions.

&&

.FIRE WEATHER...
Issued at 349 AM EDT Sat May 18 2024

Fire weather concerns will be low through the beginning of next
week. This is mostly due to the wet pattern we're currently in.
While rain chances lessen Sunday and into early next week, the
widespread rainfall totals from the weekend will likely have been
around 1 to 3 inches which is well above normal for this time of
year and no significantly dry air mass is expected into much of
next week.

&&

.HYDROLOGY...
Issued at 349 AM EDT Sat May 18 2024

A Flash Flood Watch remains in effect for the entire region
except the SE Big Bend in FL, Lowndes and Lanier Counties in GA,
through 4 PM EDT / 3 PM CDT Saturday. Another 1-2 inches is
expected with localized higher amounts possible. Due to already
saturated soils, flash flooding will be a concern with training
thunderstorms. The region along and west of the Apalachicola River
Basin is highlighted in a Slight (level 2 of 4) risk for
excessive rainfall today, while areas to the east are covered in a
Marginal (level 1 of 4) risk for excessive rainfall.

The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   80  68  87  67 /  80  40  40  10
Panama City   78  70  85  69 /  90  40  10   0
Dothan        78  66  85  66 / 100  30  20   0
Albany        78  66  83  65 /  90  30  40  10
Valdosta      83  68  86  67 /  80  60  60  20
Cross City    87  69  86  67 /  50  70  60  20
Apalachicola  80  71  84  71 /  80  60  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ007>018-026-027-108-112-
     114-115-118-127.

     High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...Flood Watch through this evening for GAZ120>131-142>148-155>159.

AL...Flood Watch through this evening for ALZ065>069.

GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Dobbs
MARINE...Montgomery
FIRE WEATHER...Dobbs
HYDROLOGY...Montgomery

In the hours before

Local storm report, May 18, 4:25 AM EDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
425 AM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     Tstm Wnd Dmg     1 E Killearn Estates    30.52N 84.20W
05/17/2024                   Leon               FL   Utility Company

            Tree limb fell on a power line and resulted
            in a power outage near Centerville Road and
            Shamrock Street.

&&
Local storm report, May 18, 5:20 AM EDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
520 AM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     Ganer                   31.09N 86.11W
05/17/2024                   Geneva             AL   Utility Company

            Trees down near Mt Pleasant Road with some
            power lines down.

&&
Special weather statement, May 18, 7:49 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
649 AM CDT Sat May 18 2024

ALZ066-067-181230-
Dale AL-Henry AL-
649 AM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DALE AND HENRY COUNTIES
THROUGH 730 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Headland, Ozark, Midland City, Newton, Pinckard, Newville,
Napier Field, Haleburg, Shorterville, Bells Crossroads, Walter F.
George Lock And Dam, Hunt Field, Waterford, Tumbleton, Kirkland
Crossroads, Hayes, Double Bridges, Mabson, and Snells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 8513 3166 8508 3164 8509 3162 8506
      3157 8506 3154 8504 3147 8507 3143 8507
      3143 8508 3139 8508 3128 8560 3147 8566
      3174 8512
TIME...MOT...LOC 1149Z 245DEG 36KT 3143 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:13 PM EDTTornado WarningTAEGadsden, Jackson, Liberty32 min
May 17, 8:16 PM EDTAreal Flood AdvisoryTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington3 hr
May 17, 8:24 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty81 min
May 17, 8:31 PM EDTFlash Flood WarningTAEHolmes, Jackson, Washington3 hr
May 17, 8:42 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson20 min
May 17, 8:48 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon87 min
May 17, 9:14 PM EDTFlash Flood WarningTAEGadsden3 hr
May 17, 10:04 PM EDTAreal Flood AdvisoryTAEGadsden, Leon3 hr
May 17, 10:28 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla62 min
May 17, 11:22 PM EDTSpecial Marine WarningTAE113 min
May 17, 11:25 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor, Wakulla65 min
May 18, 12:22 AM EDTAreal Flood AdvisoryTAEJefferson, Taylor, Wakulla3 hr
May 18, 1:10 AM EDTSpecial Marine WarningTAE87 min
May 18, 1:19 AM EDTFlash Flood WarningTAEJefferson, Taylor, Wakulla7 hr
May 18, 4:54 AM EDTFlash Flood WarningTAEJefferson3 hr
May 18, 6:17 AM EDTSpecial Marine WarningTAE3 hr
May 18, 6:32 AM EDTFlash Flood WarningTAEBay, Holmes, Jackson, Walton, Washington6 hr
May 18, 8:06 AM EDTSpecial Weather StatementTAEWalton39 min
May 18, 8:18 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton42 min
May 18, 8:29 AM EDTSevere Thunderstorm WarningTAEWalton46 min
May 18, 8:38 AM EDTSpecial Weather StatementTAEHolmes52 min
May 18, 8:59 AM EDTSpecial Weather StatementTAEWashington46 min
May 18, 9:14 AM EDTSpecial Marine WarningTAE2 hr
May 18, 9:21 AM EDTSpecial Weather StatementTAEWalton24 min
May 18, 9:37 AM EDTSevere Thunderstorm WarningTAEBay, Jackson, Washington38 min
May 18, 9:54 AM EDTSevere Thunderstorm WarningTAEJackson51 min
May 18, 10:10 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson35 min
May 18, 10:19 AM EDTSevere Thunderstorm WarningTAEGadsden41 min
May 18, 10:22 AM EDTSpecial Marine WarningTAE83 min
May 18, 10:40 AM EDTAreal Flood AdvisoryTAEGadsden, Jackson3 hr
May 18, 10:48 AM EDTSpecial Weather StatementTAEBay57 min
May 18, 10:51 AM EDTSpecial Weather StatementTAEGadsden39 min
May 18, 11:20 AM EDTSpecial Weather StatementTAEGadsden, Leon40 min
May 18, 11:30 AM EDTSpecial Weather StatementTAECalhoun45 min
May 18, 11:43 AM EDTSpecial Marine WarningTAE92 min
May 18, 12:01 PM EDTSpecial Weather StatementTAEGadsden, Leon29 min
May 18, 12:24 PM EDTAreal Flood AdvisoryTAEBay, Holmes, Jackson, Walton, Washington66 min
May 18, 12:51 PM EDTSpecial Weather StatementTAEFranklin, Wakulla24 min
May 18, 1:06 PM EDTSpecial Marine WarningTAE54 min
May 18, 1:11 PM EDTSpecial Marine WarningTAE50 min
May 18, 1:17 PM EDTSpecial Weather StatementTAEWakulla43 min
May 18, 1:23 PM EDTSpecial Weather StatementTAEFranklin37 min
May 18, 1:37 PM EDTSpecial Weather StatementTAETaylor38 min
May 18, 1:56 PM EDTSpecial Marine WarningTAE81 min
May 18, 1:58 PM EDTAreal Flood AdvisoryTAEJefferson, Taylor, Wakulla92 min
May 18, 1:59 PM EDTSpecial Marine WarningTAE64 min
May 18, 2:14 PM EDTSpecial Weather StatementTAELafayette, Taylor46 min
May 18, 2:30 PM EDTSpecial Marine WarningTAE2 hr
May 18, 2:59 PM EDTSpecial Weather StatementTAELafayette, Taylor46 min
May 18, 4:35 PM EDTSmall Craft AdvisoryTAE8 hr
May 17, 8:38 PM EDTFlash Flood WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes4 hr
May 18, 8:21 AM EDTSpecial Weather StatementTAEClay, Early39 min
May 18, 9:39 AM EDTSpecial Weather StatementTAEClay, Early36 min
May 18, 9:46 AM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early44 min
May 18, 9:54 AM EDTAreal Flood AdvisoryTAEEarly, Seminole3 hr
May 18, 10:01 AM EDTSevere Thunderstorm WarningTAEDecatur, Early, Miller, Seminole29 min
May 18, 10:07 AM EDTSpecial Weather StatementTAEBen Hill, Berrien, Cook, Irwin, Tift38 min
May 18, 10:23 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell and 1 more36 min
May 18, 10:44 AM EDTSpecial Weather StatementTAEBrooks, Grady, Lanier, Lowndes, Thomas46 min
May 18, 10:57 AM EDTAreal Flood AdvisoryTAEBerrien, Brooks, Colquitt, Cook, Irwin, Tift3 hr
May 18, 11:03 AM EDTSpecial Weather StatementTAEDecatur, Seminole27 min
May 18, 11:29 AM EDTSpecial Weather StatementTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 2 more46 min
May 18, 7:49 AM EDTSpecial Weather StatementTAEDale, Henry41 min
May 18, 9:09 AM EDTSevere Thunderstorm WarningTAEDale, Henry22 min
May 18, 9:18 AM EDTFlash Flood WarningTAECoffee, Dale, Geneva4 hr
May 18, 9:29 AM EDTSpecial Weather StatementTAEHouston46 min

Nearby

River Flood Warnings in Florida, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.